Send to:

Choose Destination
See comment in PubMed Commons below
Seizure. 2008 Mar;17(2):145-50. doi: 10.1016/j.seizure.2007.11.013. Epub 2008 Jan 4.

Which contraception for women with epilepsy?

Author information

  • 1Gynäkologicum Hamburg, Altonaerstr. 59, 20357 Hamburg, Germany.


Clinical decision making which contraceptive regimen is optimal for an individual woman with epilepsy is one of the most challenging tasks when taking care of women with epilepsy. The bidirectional interactive potential of antiepileptic drugs (AEDs) and hormonal contraceptives needs to be taken into account. Enzyme inducing (EI)-AEDs may reduce the contraceptive efficacy of hormonal contraceptives. If combined oral contraceptives (COCs) are used in combination with EI-AEDs, it is recommended to choose a COC containing a high progestin dose, well above the dose needed to inhibit ovulation, and to take the COC pill continuously ("long cycle therapy"). But even with the continuous intake of a COC containing a higher progestin dose contraceptive safety cannot be guaranteed, thus additional contraceptive protection may be recommended. Progestin-only pills (POPs) are likely to be ineffective, if used in combination with EI-AEDs. Subdermal progestogen implants are not recommended in patients on EI-AEDs, because of published high failure rates. Depot medroxyprogesterone-acetate (MPA) injections appear to be effective, however they may not be first choice due to serious side effects (delayed return to fertility, impaired bone health). The use of intrauterine devices is an alternative method of contraception in the majority of women, with the advantage of no relevant drug-drug interactions. The levonorgestrel intrauterine system (IUS) appears to be effective, even in women taking EI-AEDs. Likelihood of serious side effects is low in the IUS users.

[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk